Overlooked Medication Interaction Causes A Patient Permanent Paralysis


Physiatry Expert

This case involves an elderly female patient who received a translaminar epidural steroid injection in the cervical spine while taking aspirin. During her consultation with the physiatry physician, the patient was not consulted regarding her aspirin use and was not told that aspirin use posed any risks to her. Within a few hours of the injection, the patient developed a large hematoma in the cervical spine causing compression. Following emergency decompression surgery, the patient became paralyzed from the waist down. It was alleged that the physician failed to provide the patient with informed consent prior to the injection. An expert physiatrist with experience performing translaminar epidural steroid injections was sought to opine on whether the defendant physician fell below the standard of care.

Question(s) For Expert Witness

  • 1. How often do you currently perform translaminar epidural steroid injections in the spine?
  • 2. Should a patient be warned of the dangers of receiving this injection while taking aspirin?

Expert Witness Response E-086595

I am a board-certified professor in physical medicine and rehabilitation as well as an associate fellowship director in pain medicine. I perform cervical interlaminar epidural steroid injections regularly — approximately 3-4 times per week. In my opinion, aspirin carries a small increased risk of a potentially catastrophic complication of cervical epidural hematoma with neurological injury and patients should be warned of this such that shared decision making can ensue. In cases where aspirin is used as primary prophylaxis (i.e. no prior cardiovascular event, such as stroke or heart attack) or when aspirin was not prescribed by a physician. That being said, US guidelines prior to 2015 did not clearly endorse cessation of aspirin prior to accessing the epidural space.

RELATED EXPERT WITNESSES

Post Tags